Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 75, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2003, 5:30 PM CDT for Green County, Taylor County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 5:30 PM CDT (22:30 UTC)
- Expired
- May 4, 2003, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Green County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS53 KLMK 042230 SVRLMK KYC087-217-042315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 630 PM EDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREEN COUNTY IN SOUTH CENTRAL KENTUCKY NORTHWESTERN TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 715 PM EDT(615 PM CDT) * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CREAL...OR ABOUT 50 MILES NORTHEAST OF BOWLING GREEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALOMA...HOBSON AROUND 640 PM EDT CAMPBELLSVILLE AROUND 645 PM EDT ELK HORN AROUND 650 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3746 8571 3728 8572 3730 8526 3747 8531 $$ 20
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM CDT, 3 hours earlier.
Area forecast discussion, May 4, 2:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT SUN MAY 4 2003 AT MID AFTERNOON AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO THE FAR WESTERN PARTS OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ONE CELL HAS BEEN SEVERE...PUTTING OUT LARGE HAIL. REST HAVE BEEN PRIMARILY RAIN PRODUCERS. THE ELEVATED THUNDERSTORMS ARE OCCURRING IN THE OVERRUNNING AHEAD OF WARM FRONT THAT IS STILL OUT OVER WESTERN MISSOURI. WILL TREND TOWARD THE ETA FOR DAY 1 AND MORE TOWARD THE GFS FOR DAYS 2 AND 3. MAIN PROBLEMS THIS AFTERNOON ARE THE AREA OF SHOWERS AND THUNDERSTORMS MOVING IN THIS EVENING AND THEN ENDING BRIEFLY DURING THE DAYTIME HOURS ON MONDAY. TIMING THE SHOWERS AND AMOUNT OF RAIN. ALSO THE WINDS AS GRADIENT INCREASES TONIGHT. SHORT TERM... WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS INTO WESTERN PART OF FA AT BEGINNING OF PERIOD WITH WIDESPREAD SHOWERS SPREADING OVER REST OF FA EARLY THIS EVENING. EXPECT SEVERAL PERIODS OF SHOWERS AS WARM AIR RIDES UP OVER THE WARM FRONT. AS LOW MOVES TO THE EAST... WARM FRONT WILL PUSH EAST INTO FA OVERNIGHT. TEMPERATURES WILL COOL WITH ONSET OF PRECIPITATION...GETTING A LITTLE COOLER THAN GUIDANCE...THEN WARMING DURING THE LATTER PART OF THE NIGHT. PRESSURE GRADIENT WILL INCREASE DURING NIGHT WITH WINDS PICKING UP AND BECOMING MORE SOUTHERLY. AS WE GET INTO THE WARM SECTOR ON MONDAY...SHOWERS WILL END TEMPORARILY DURING THE MID PART OF THE DAY. WITH THE WARMER AIR AND SOME BREAKS IN THE CLOUDS...TEMPERATURES WILL RAISE RAPIDLY WILL INTO THE 70S AND TO NEAR 80 IN PLACES. HOWEVER WINDS WILL BE GUSTY AND WILL ADD GUSTS TO FORECAST. THEN AS AFTERNOON HEATING TAKES EFFECT AND CAP BREAKS...EXPECT STRONG THUNDERSTORMS AHEAD OF THE COLD FRONT. SPC HAS MODERATE RISK OVER PARTS OF FA AND WILL MENTION STRONG STORMS. WITH FRONT IN VICINITY AND RIPPLES MOVING ALONG THE FRONT...WILL KEEP CHANCE OF SHOWERS IN FORECAST THROUGH WEDNESDAY. EXTENDED... WET WEATHER PATTERN TO CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...THURSDAY THROUGH SUNDAY. WILL STAY CLOSE TO GUIDANCE VALUES FOR TEMPERATURES. .LMK...NONE. SCHOLZ
Hazardous weather outlook, May 4, 1:25 PM CDT, 4 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 225 PM EDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUDERSTORMS EXISTS TONIGHT ACROSS THE OUTLOOK AREA. A WARM FRONT MOVING INTO CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TONIGHT IS EXPECTED TO BE ACCOMPANIED BY WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE LATE TONIGHT WITH DAMAGING WINDS THE MAIN THREAT. IN ADDITION...RAINFALL OF 1 TO 3 INCHES IS POSSIBLE OVERNIGHT...PRIMARILY OVER SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY...WITH ISOLATED AMOUNTS IN EXCESS OF 3 INCHES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT...WITH AREAS GENERALLY ALONG AND WEST OF INTERSTATE 65 UPGRADED TO A MODERATE RISK. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN STRONGEST STORMS. UNSETTLED WEATHER WILL CONTINUE MOST OF THE WEEK WITH SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND AGAIN LATE MONDAY AND EARLY TUESDAY. REITMEYER
In the hours before
Local storm report, May 4, 4:05 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
505 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BEAVER DAM KY .75 INCH HAIL
05/04/03 OHIO REPORTED BY TRAINED
SPOTTER. ALSO...MARBLE SIZE
HAIL WAS REPORTED IN
HARTFORD AND ROCKPORT.
MRCLocal storm report, May 4, 4:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CANEYVILLE KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY NWS
COOPERATIVE OBSERVER.
MRCLocal storm report, May 4, 4:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
559 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 6 W LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON HIGHWAY 54 TURNED WHITE
DUE TO COVERING OF HAIL.
REPORTED BY LAW
ENFORCEMENT.
0544 PM 2 NE LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0538 PM SADLER KY 1.75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0547 PM 4 S LEITCHFIELD KY .50 INCH HAIL
05/04/03 GRAYSON MARBLE SIZE HAIL COVERED
THE GROUND IN THE BEAR
CREEK AREA. REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 4, 5:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
612 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM PRICEVILLE KY 1.00 INCH HAIL
05/04/03 HART LARGE HAIL UP TO QUARTER
SIZE COVERED THE GROUND.
REPORTED BY TRAINED
SPOTTER.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:40 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 35 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 41 min |
| May 4, 4:59 PM CDT | Severe Thunderstorm Warning | LMK | Hart | 46 min |
| May 4, 5:51 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Taylor | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.